The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.
I was diagnosed with amelanotic melanoma in March 2021. I had surgery to remove the cancer and learned that it had spread to a lymph node, which was also removed. I was receiving Keytruda treatments every 3 weeks, 16/18 treatments until I developed diarrhea in February 2022. I was hospitalized for 8 days with Keytruda induced pancreatitis in March 2022. By the end of April the situation seemed like it had corrected itself, but I developed diarrhea again in mid-May. My oncologist doesn’t want me to stay on a steroid, and referred me to a GI, which is scheduled for October. Imodium doesn’t help, but is it safe to have diarrhea for 5 months? I am seeing a dietician, and I think the diarrhea is mild in comparison to information I have read. (usually not more than 3 times/daily…but always after food). I am on a liquid diet to calm the inflation. Is this normal after Keytruda treatments? How long should I expect this condition to last? Will my body eventually adjust to the Keytruda medication? Will it develop into a chronic condition, like colitis?
Karen Sue, it took me 6 months of up and down steroid tapers to finally get grade 3 colitis under control. In my opinion some oncologist don’t give enough (1 to 2mg/kg) is recommended amount. I was about 105 kg at the time of my colitis and I was put on 60mg and then tapered down, it came back. Did same thing again, and it came back. Was put in hospital where I was given IV steroid at 150mg/kg for 3 days then pills with a 40 day taper period and I have not had any issue going on 2 year plus. Colitis was confirm via a colon scope with tissue sample taken, not a lot of fun but good to have pathology. Oct. is pretty far off, maybe have a good talk with oncologist and talk about what criteria they are using as a guide to control your situation. Liquid diet doesn’t seem like a way to get control of diarrhea, you might want to discuss that approach with your oncologist. Rice and plain food was the type of diet I was put on, I can’t remember the list but it was a lot of boring type of food. Here is a really good video link talking on management of all side effects caused by immunotherapy called IRAE’s. Dr. Weber is one of the leading experts in melanoma world. https://www.youtube.com/watch?v=37ze8NJGFhk
Hi Karen Sue,
I’m sorry you are dealing with side effects to treatment. It is unknown how long the diarrhea will last after triggered by Keytruda. Thankfully, melanoma survivors are now living because of immunotherapy (Yay)! However, the side effects from treatment are challenging. My oncologist is seeing diarrhea as a side effect but no answers as to how long we have to deal with it.
I have dealt with diarrhea and nausea for 7 months triggered by Keytruda (and after my last infusion) and have tried many remedies with did nothing (BRAT diet, carob powder, pectin powder, eliminating coffee, probiotics). Imodium is tricky, because too much gives me constipation. So for now, I eat what I want, generally a plant-based diet which has lots of fiber. A year ago I had a routine colonoscopy which showed a beautiful colon, so my onc did not recommend a colonoscopy for now, as she thought the findings would be inflammation, which she said we already know.
Here is my intuition: Even off Keytruda for 7 months, I feel my body is still in an inflammatory state which I hope means I am still fighting off the cancer. While no cancer is seen on my scans, the body might be fighting on a cellular level, and in fact, it’s documented that immunotherapy keeps working after immunotherapy is finished, but for how long is unknown. Maybe the cancer tries to come back and my T cells remember and activate a defense again.
I do hope our guts settle down, and one day we can report when this side effect disappears.
Viewing 1 reply thread
You must be logged in to reply to this topic.
About the MRF Patient Forum
The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.
The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.